Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

June 13, 2017Allegany County, New York

NWS Buffalo, NY issued this special weather statement at Jun 13, 2017, 4:43 PM EDT for Allegany County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 4:43 PM EDT (20:43 UTC)
Expired
Jun 13, 2017, 5:30 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 89 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

365 
WWUS81 KBUF 132043
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
443 PM EDT TUE JUN 13 2017

NYZ020-021-132130-
Cattaraugus-Allegany-
443 PM EDT TUE JUN 13 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ALLEGANY 
COUNTY...

At 440 PM EDT, an area of strong thunderstorms were clustered over 
Central Allegany county and slowly moving east at 10 mph.

Torrential rainfall and winds in excess of 30 mph are possible with 
these storms.

Locations impacted include...
Alfred, Belfast, Rushford, Houghton, Caneadea, Andover, Belmont,
Angelica, Almond and West Almond.

This includes Interstate 86 between exits 30 and 33.
 
Torrential rainfall is also occurring with this area of storms, and 
may cause localized flooding. Do not drive your vehicle through 
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

LAT...LON 4229 7835 4250 7834 4242 7773 4240 7773
      4213 7774
TIME...MOT...LOC 2040Z 266DEG 7KT 4228 7790 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 13, 2:43 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 13, 2:43 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Buffalo NY
243 PM EDT Tue Jun 13 2017

.SYNOPSIS...
A few widely scattered showers and thunderstorms will remain
possible into this evening before high pressure builds south from
Ontario tonight. This will then bring a return to dry weather
through Wednesday with cooler temperatures and less humidity.
Showers and scattered thunderstorms will return late Thursday
through Friday as a slow moving front crosses the region, with a few
more rounds of showers and thunderstorms through the weekend as
several fronts cross the region.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Surface analysis shows a weak surface cold front pressing south near
the PA border this afternoon with a broad area of high pressure
building south from Ontario province behind the front. Radar imagery
shows showers and thunderstorms being triggered by the front where
some modest instability has developed across the western Southern
Tier. Expect that this activity will be pressed south into PA
through the remainder of the afternoon where better instability may
support some severe storms.

Further north, mainly dry conditions are found and should continue
from I-86 north to the Lake Ontario shoreline. Even further north,
widespread showers and thunderstorms are streaming west to east from
about the middle of Lake Ontario north into Ontario Province. This
area of convection appears mainly elevated with Mesoanalysis showing
a narrow streak of 700mb moisture, mid-level shortwave and elevated
cold/front cold air advection in this region. This activity will
continue to stream east this afternoon with the North Country seeing
the best chance of wider shower coverage.

Otherwise temperatures and humidity remain above normal in the wake
of the surface front this afternoon. Readings are in the upper 70s
to low 80s with dewpoints mainly in the 60s except for Niagara
county and Niagara Falls where drier air on northerly flow has
arrived. It wont be until later tonight and especially tomorrow
until cooler and drier air arrives behind the elevated frontal
boundary still to our north.

Tonight, expect Southern Tier convection to be shifted south of the
PA border while Lake Ontario convection also wanes with the driving
shortwave departing to the east. The incoming high pressure will
leave clearing skies from northeast to southwest the high pressure
circulates much drier and cooler air into the region on low level
northeast flow. Cold air advection and lowering dewpoints will allow
temps to fall into the upper 50s to around 60 by daybreak Wednesday
across most of the area, with low 50s for the North Country.

The center of the Canadian surface high will shift across Hudson Bay
on Wednesday with a ridge axis extending south across New York. The
cooler and drier airmass will provide a very pleasant day with lots
of sunshine and lower humidity. Highs are expected to top out in the
70s with dewpoints slipping into the 40s for most of the area with
lower 50s in the western Southern Tier. Winds will be front the
northeast at 5-10 mph except near the Lake Ontario shore where winds
could reach 10-20 mph.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Wednesday night...An upper level ridge will be overhead and slowly
moving east in advance of a closed upper level low over
Saskatchewan.  Correspondingly, surface high pressure overhead will
slowly move east while an occluded frontal boundary moves from the
upper midwest into the Western Great Lakes.  The high will have
enough influence on the region for dry weather throughout the night.

Thursday...The occluded front will slowly move toward the region,
and into WNY by the end of the day. With increasing available
moisture, expect an increase for some convection, but atmospheric
profiles show little in the way of shear.  Latest models, together
with anticipated slow timing suggest dry weather for areas east of
Lake Ontario, with rain possibly making it to about The
Genesee Valley by late in the afternoon.

Thursday night...The slow moving boundary will continue to move
eastward across all of Western and Central NY.  There should be dry
weather on the back side of the boundary over WNY toward daybreak.
Current QPF looks reasonable with an inch or so of precipitation
possible due to the slow moving nature of the frontal boundary
together with ample atmospheric moisture content (PW near 2").

Friday and Friday night...Weak surface high pressure should develop
behind the front, while warm air advection brings a surge of warm
air aloft. This is not really supportive for convective development
and feel the latest GFS is overdone with marginal QPF output as its
forecast soundings do not support convection.  Will keep a potential
convection both limited and well inland. Similarly, potential
for convection Friday night currently does not look plausible, but
there may be a boundary that's not resolved this far out, so will
leave in a low chance for convection for now.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The pattern for through the weekend and into the middle of
next week will turn much more troughy in the Great Lakes region as
broad ridging build across the four corners region. This will
introduce more chances for precipitation for our region along with a
cooling trend into the beginning of next week.

Through the weekend an upper-level low will develop  over the upper
Great Lakes with southwesterly flow across the lower Great Lakes.
This will build in more warm temperatures and moisture through the
weekend. Temperatures will peak Saturday and Sunday with highs
likely in the mid 80s and even some upper 80s in the Genesee
Valley. Along with the building heat will be increasing moisture and
broad lift ahead of the low resulting in chances for showers and
thunderstorms through the weekend. Any showers and thunderstorms
Saturday will tend to be more widely scattered, while showers and
thunderstorms Sunday may become more numerous as the upper-level low
nudges closer to the region. A cold frontal passage will occur
either Sunday afternoon or overnight Sunday into Monday which will
be widespread showers and thunderstorms along with ushering in
cooler temperatures.

From Monday into the middle of next week, the upper level low will
transition across New England and Quebec keeping the region under
cyclonic flow aloft. This will result in pleasantly cool daytime
highs in the upper 60s to mid 70s along with chances for showers but
plenty of dry time.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A weak cold front is pressing south near the PA border this
afternoon triggering some widely scattered showers and
thunderstorms. Further to the north, an elevated frontal boundary is
supporting for widespread convection over and east of Lake Ontario.
VFR will prevail the majority of the time this afternoon, but any
thunderstorm may produce brief/local MVFR to IFR conditions with the
best possibility being at KJHW or KART. Convection will wane after
sunset.

High pressure will build south tonight and Wednesday supporting VFR
under mainly clear skies.

Outlook...

Thursday and Thursday night...VFR early, then areas of MVFR with
showers and thunderstorms across Western NY in the afternoon.
Friday...Areas of MVFR in BR early with a low chance of showers and
thunderstorms in the afternoon.
Saturday and Sunday...Mainly VFR. A chance of showers and
thunderstorms.

&&

.MARINE...
A weak cold front has pressed south to near the PA border this
afternoon with winds north to northeast in the wake of the front.
Winds will remain relatively light into tonight. A brief surge of
stronger northeast winds is expected Wednesday morning, especially
on Lake Ontario as cooler air arrives. This will bring a few hours
of choppy conditions to the south shore of Lake Ontario. Conditions
may near Small Craft Advisory conditions briefly before winds
diminish later in the day. Somewhat stronger winds and choppy waves
will also impact Lake Erie Wednesday, mainly southwest of Silver
Creek.

&&

.TIDES/COASTAL FLOODING...
A weak cold front has pressed south to near the PA border this
afternoon. In the wake of this cold front, winds have veered
around to northerly as high pressure builds southeast across
Quebec through tonight and Wednesday. The past few runs of model
guidance continue to show borderline northeast winds Wednesday
morning at around 15 knots, which would not support the
combination of waves and lake levels becoming high enough to
bring an increase in lakeshore flooding and shoreline erosion.
Wave Watch 3 guidance shows 3-4 foot waves which are also
borderline.

Will continue the Lakeshore Flood Watch for Wednesday as its
tough to say if models will correctly handle the winds and
resultant wave action. Overall this setup is very marginal and
will be short lived with little if any additional damage to the
lakeshore.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from late tonight through Wednesday
     afternoon for NYZ001>004.
MARINE...None.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...ZAFF
LONG TERM...CHURCH
AVIATION...SMITH
MARINE...SMITH
TIDES/COASTAL FLOODING...HITCHCOCK/SMITH
Hazardous weather outlook, Jun 13, 5:18 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Tue Jun 13 2017

NYZ005>008-010>014-085-140930-
Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Southern Erie-
518 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-140930-
Niagara-Orleans-Monroe-Wayne-
518 AM EDT Tue Jun 13 2017

...LAKESHORE FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-140930-
Chautauqua-Cattaraugus-Allegany-
518 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Widely scattered thunderstorms are expected this afternoon and
evening. A few storms may contain gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

In the hours before

Special weather statement, Jun 13, 2:33 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
233 PM EDT TUE JUN 13 2017

NYZ020-131915-
Cattaraugus-
233 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CATTARAUGUS COUNTY...

At 232 PM EDT, a strong thunderstorm was located 10 miles south of
Gowanda and moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Salamanca, Ashford, Franklinville, Ashford Hollow, Great Valley, New
Albion, Leon, Little Valley, Delevan and East Otto.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4222 7903 4241 7900 4249 7846 4215 7846
TIME...MOT...LOC 1832Z 270DEG 27KT 4232 7893

Reynolds
Special weather statement, Jun 13, 3:15 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
315 PM EDT TUE JUN 13 2017

NYZ020-021-132015-
Cattaraugus-Allegany-
315 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CATTARAUGUS AND
SOUTHWESTERN ALLEGANY COUNTIES...

At 314 PM EDT, a strong thunderstorm was located near Ashford and
moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Olean, Salamanca, Allegany State Park, Ashford, Allegany, Cuba, St.
Bonaventure, Weston Mills, Hinsdale and Great Valley.

This includes Interstate 86 between exits 17 and 27.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7889 4216 7897 4237 7856 4200 7785
TIME...MOT...LOC 1914Z 302DEG 17KT 4224 7866

Reynolds
Special weather statement, Jun 13, 4:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
443 PM EDT TUE JUN 13 2017

NYZ020-021-132130-
Cattaraugus-Allegany-
443 PM EDT TUE JUN 13 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ALLEGANY
COUNTY...

At 440 PM EDT, an area of strong thunderstorms were clustered over
Central Allegany county and slowly moving east at 10 mph.

Torrential rainfall and winds in excess of 30 mph are possible with
these storms.

Locations impacted include...
Alfred, Belfast, Rushford, Houghton, Caneadea, Andover, Belmont,
Angelica, Almond and West Almond.

This includes Interstate 86 between exits 30 and 33.

Torrential rainfall is also occurring with this area of storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4229 7835 4250 7834 4242 7773 4240 7773
      4213 7774
TIME...MOT...LOC 2040Z 266DEG 7KT 4228 7790

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:33 PM EDTSpecial Weather StatementBUFCattaraugus42 min
Jun 13, 3:15 PM EDTSpecial Weather StatementBUFCattaraugus60 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.